Virginia, 2009

Damaging Wind in Virginia, July 1, 2009

July 1, 2009 · NWS LWX · 1 event in 1 county or zone

A potent cold front passed through Virginia on the first. Ahead of the front, plenty of moisture lead to unstable conditions.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A potent cold front passed through Virginia on the first. Ahead of the front, plenty of moisture lead to unstable conditions. The instability combined with the forcing from the front to trigger showers and thunderstorms. There was enough instability ahead of the front for an isolated thunderstorm to become severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 1, 2:17 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 1, 2:17 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
317 PM EDT WED JUL 1 2009

.SYNOPSIS...
UPPER LEVEL LOW PRESSURE WILL REMAIN ACROSS THE EASTERN GREAT LAKES
INTO FRIDAY. A SERIES OF UPPER LEVEL DISTURBANCES WILL ROTATE AROUND
THE LOW PRESSURE SYSTEM AND THROUGH THE MID ATLANTIC... BRINGING
PERIODIC SHOWERS AND THUNDERSTORMS THROUGH THURSDAY NIGHT.
ADDITIONAL UPPER LEVEL DISTURBANCES MAY ALLOW UNSETTLED CONDITIONS
TO PERSIST INTO THE WEEKEND. WEAK HIGH PRESSURE TO BUILD IN ON
SUNDAY.
&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
88D ACRS WRN VA/WVA/WRN PA HAS BEEN FILLING IN TAFTN INVOF S/WV AS
CNVCTV TEMPS HV BEEN REACHED. HWVR...INSTBY PARAMETERS NOT VERY
FVRBL IN THAT AREA...SO ORGANIZATION HASNT BEEN TOP NOTCH. WL NEED
TO MONITOR TRENDS REST OF THE AFTN INTO THE ELY EVE...AS TRIGGERING
S/WV EJECTS EWD...ALLWG TSRA TO FEED OFF OF A MSTR AND MORE UNSTBL
AMS. H6 CAP FM MRNG RAOB BEING ERODED...AND THAT WL ASSIST EVOLUTION
OF STORMS REST OF THE DAY.

XPCT TSRA TO BECOME MORE NMRS REST OF THE AFTN AS VORT PROGRESSES
EWD. STILL MONITORING FOR PSBL SVR WX. ATTM...HV PLACED ENHANCED
WORDING IN GRIDS FOR HEIGHTENED AWARENESS...BUT NOT TO SVR LVLS. WL
MAKE THAT CHG AS REQD. IN REGARDS TO TIMING...STILL FEEL ACTVTY WL
REMAIN W OF CHO-FDK THRU 22Z...WORK EWD TO I-95 ARND 00Z...AND CROSS
BAY BY 02Z. USING CONSENSUS OF SREF/HRRR/LCL WRFS...AND TO A SMALLER
EXTENT NAM12.

NAM SUGGESTS THAT ADDTL SHRA WL ROTATE THRU CWFA AFTR INIT AREA...
AND THUS AM LEERY OF CUTTING OFF POPS ENTIRELY OVNGT...BUT WL CUT
POPS BACK TO 20-30 PCT.

MOS MIN-T AND PRVS FCST OFFER LTLCG...AND ANY ADJUSTMENTS WL BE
MINOR.
&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
CONTG S/WVS WL ENHANCE LLVL FRONTOGENESIS. LEE TROF DVLPS INTO A WK
CDFNT...AND THAT FNT WL WRK THRU CWFA TMRW. INCR WLY WNDS WL
ADVECT SLGTLY DRIER AIR...WHICH WL IMPEDE DVLPMNT OF SHRA/TSRA...AS
WL THE DWNSLPG FM SFC WNDS. FOR THOSE REASONS...POPS WL BE
SUBSTANTIALLY REDUCED TMRW VS TDA. WL KEEP THE HIEST POPS N /CLOSER
TO UPPER LOW/ AND W /OROGRAPHIC SUPPORT/.

MAXT WL BE SIMLR E OF BLURDG...BUT ARRIVING H8 CAA WL SUPPORT LWR
MAXT ACRS THE W...SPCLY IN THE MTNS.
&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
UPPER LOW DRIFTS NORTHEAST OVER SRN ONTARIO/ERN GREAT LAKES THURSDAY
NIGHT...DRAGGING A COLD FRONT ACROSS THE MID ATLANTIC THURSDAY
NIGHT. THE RIDGE/TROF PATTERN DEAMPLIFIES FRIDAY INTO SATURDAY WITH
A TROF AXIS OVER THE NE CONUS AND BROADENING RIDGE CENTERED OVER TX
BRINGING NW FLOW OVER THE MID ATLANTIC FOR FRIDAY AND SATURDAY. WENT
WITH CHC POPS FOR AFTERNOON SHOWERS AND POSSIBLE TSTMS FOR NRN AND
WESTERN ZONES ON FRIDAY...MAX TEMPS LOW 80S S/AROUND 80 N BEHIND THE
FRONT.

NWLY JET STREAK BUILDS INTO THE MID ATLANTIC SATURDAY...DECIDED TO
MAINTAIN CHANCE POPS FOR TSTMS ACROSS THE CWA FOR THE AFTERNOON AND
EVENING HOURS. SIGNIFICANT PRECIPITATION IS PROGGED FOR THE SRN OH
VLY/TN VLY AROUND THE RIDGE OVER TX ON SATURDAY SO CHANCES GENERALLY
INCREASE TO THE SW. TEMPERATURE RANGE COULD BE QUITE SIGNIFICANT ON
SATURDAY WITH BAROCLINIC ZONE WITH JET OVERHEAD. SOUTHWEST OF THE
ZONE...UPPER 80S SW...LOW 80S NE. DEWPOINTS IN VICINITY OF 60F WOULD
ONLY ADD A FEW DEGREES TO A HEAT INDEX.

HIGH PRESSURE BUILDS ON SUNDAY WITH ONLY SCHC POPS FOR SUNDAY THRU
MONDAY. LATER INTO NEXT WEEK...UNCERTAINTY EXISTS ON WITH HOW ERN
CONUS TROF MAINTAINS ITSELF...WHETHER IT KEEPS FOCUS FOR PRECIP
ACROSS SE STATES FOR IF WAVES BRING CHANCES BACK UP THIS WAY.
&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
S/WV W OF TERMINALS ATTM WL CROSS AREA LT AFTN-ELY EVE. HV PLACED
VCTS IN TAFS THRUT THIS WINDOW...AND HIGHLIGHTED BEST CHC IN TEMPS
GRP-- 20-23Z MRB...21-24Z IAD-CHO...22-01Z DCA-BWI-MTN. THESE TIMES
WL LKLY BE ADJUSTED AS RADAR TRENDS EVOLVE. VFR CONDS WL PREVAIL...
BUT BRIEF MVFR-IFR RESTRICTIONS CAN BE XPCTD W/IN AND TSRA.

BHD S/WV...VFR BASED LOW CLDS WL LINGER...AS MAY A FEW SHRA. THERE/S
ALSO AN OVNGT BR POTL TOO...CONTINGENT OF EVOLUTION OF STORMS.

WLY FLOW WL INCR TMRW...MAKING CHC SHRA MUCH MORE LMTD. CUD STILL BE
A FEW ARND IN THE AFTN...BUT WL NEED TO ADDRESS THAT IN LATER
FCST CYCLES.

UPPER LOW STORM BEGINS TO LOSE INFLUENCE OVER THE AREA TOMORROW
NIGHT WITH LESS PERIODIC SUBVFR CONDITIONS FOR FRIDAY AND SATURDAY.
QUIETER WEATHER FOR SUNDAY AND INTO EARLY NEXT WEEK.
&&

.MARINE...
WNDS AOB 10 KT ATTM. S/WV WL CROSS THE WATERS THIS EVNG...WHICH LKLY
WL BRING HIER WNDS/WVS. SMW/S LKLY WL BE REQD.

RAISED AN SCA FOR ALL WATERS FOR TOMORROW AFTERNOON DUE TO
DISTURBANCE ASSOCIATED WITH AN UPPER LOW TO OUR NORTH CROSSING THE
WATERS. WINDS APPEAR MARGINAL AT THIS TIME...BUT WITH SOME COOLING
BEHIND THE FEATURE COULD EASILY SEE GUSTS TO 20 KT MIX DOWN OVER THE
WATERS.

SCA LIKELY AGAIN FRIDAY AND MAYBE SATURDAY AFTERNOONS AS THE UPPER
LOW MOVES OUT...BRINGING THE JET STREAM AND NW FLOW OVER THE AREA.
QUIETER WEATHER FOR THE SECOND HALF OF THE WEEKEND INTO EARLY NEXT
WEEK.

&&

.TIDES/COASTAL FLOODING...
TIDAL DEPARTURES NOW LESS THAN 1 FT. SINCE WE STAYED JUST UNDER CRIT
THIS MRNG W/ HIER ANOMOLIES...WE SHUD BE ABLE TO DO THE SAME TNGT.
XPCT DEPARTURES WL RECEDE SLGTLY TMRW.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 2 PM TO 8 PM EDT THURSDAY FOR
     ANZ530>537.

&&

SYNOPSIS...BAJ
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...BAJ
AVIATION...HTS/BAJ
MARINE...HTS/BAJ
TIDES/COASTAL FLOODING...HTS
Hazardous weather outlook, Jul 1, 2:36 PM EST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
336 PM EDT WED JUL 1 2009

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
021245-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
336 PM EDT WED JUL 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA LATE THIS
AFTERNOON AND EVENING...PRODUCING NUMEROUS SHOWERS AND
THUNDERSTORMS. THERE IS A SLIGHT RISK THAT A FEW OF THE STORMS MAY
BECOME SEVERE. THE PRIMARY THREAT WILL BE LARGE HAIL...ALTHOUGH
DAMAGING WINDS WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY WILL BE IN EFFECT ACROSS THE TIDAL POTOMAC
RIVER AND MARYLAND CHESAPEAKE BAY THURSDAY AFTERNOON AND INTO THE
EVENING HOURS. ANOTHER SMALL CRAFT ADVISORY IS LIKELY FOR FRIDAY
AFTERNOON AND POSSIBLE FOR SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND
EVENING.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-021245-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
336 PM EDT WED JUL 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA THROUGH THE EARLY
EVENING...CONTINUING TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS.
THERE IS A SLIGHT RISK THAT A FEW OF THE STORMS MAY BECOME
SEVERE... MAINLY ALONG AND EAST OF THE SHENANDOAH VALLEY. LARGE
HAIL WILL BE THE PRIMARY THREAT... ALTHOUGH DAMAGING WIND GUSTS
WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON...CONTINUING
INTO EARLY EVENING.

BAJ/HTS

In the hours before

Special weather statement, Jul 1, 3:43 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
443 PM EDT WED JUL 1 2009

VAZ027-028-030-031-012130-
WARREN VA-SHENANDOAH VA-CLARKE VA-FREDERICK VA-
443 PM EDT WED JUL 1 2009

...STRONG THUNDERSTORMS TO AFFECT WARREN...SHENANDOAH...CLARKE AND
FREDERICK COUNTIES...

AT 441 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CEDARVILLE...MOVING NORTHEAST AT 20 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE STEPHENS
CITY...THEY CITY OF WINCHESTER AND BERRYVILLE.

HEAVY DOWNPOURS...FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE
HAIL...AND WIND GUSTS OF 40 MPH CAN BE EXPECTED WITH THIS STORM.

JRK
Special weather statement, Jul 1, 3:59 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
459 PM EDT WED JUL 1 2009

VAZ039-050-051-012145-
ORANGE VA-MADISON VA-CULPEPER VA-
459 PM EDT WED JUL 1 2009

...STRONG THUNDERSTORMS TO AFFECT ORANGE...MADISON AND CULPEPER
COUNTIES...

AT 458 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTH OF OLD SOMERSET...MOVING NORTHEAST AT 20 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE MADISON
HILLS...RAPIDAN AND ORANGE.

HEAVY DOWNPOURS...FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE
HAIL...AND WIND GUSTS OF 40 MPH CAN BE EXPECTED WITH THIS STORM.

JRK
Special weather statement, Jul 1, 4:13 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
513 PM EDT WED JUL 1 2009

VAZ025-036-037-012215-
NELSON VA-ALBEMARLE VA-AUGUSTA VA-
513 PM EDT WED JUL 1 2009

...STRONG THUNDERSTORMS TO AFFECT NELSON...ALBEMARLE AND AUGUSTA
COUNTIES...

AT 512 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 3 MILES
SOUTHWEST OF MONTEBELLO...MOVING NORTHEAST AT 20 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
MONTEBELLO...SHERANDO...WINTERGREEN...KEENE...CHARLOTTESVILLE AND
AFTON.

HEAVY DOWNPOURS...FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE
HAIL...AND WIND GUSTS OF 40 MPH CAN BE EXPECTED WITH THIS STORM.

JRK

The radar

The Sterling radar (KLWX), 58 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Frederick

When
July 1, 4:24 PM EST
Where
Frederick County, 1.38 mi S of Brucetown
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.230, -78.070

Trees were down near Stephenson.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187274.